Medicine shortages: Suggested questions

Last updated: Monday, January 28, 2019

Timeframe – How quickly must I act?


  • How long will the shortage last? You’ll have to devise a permanent alternative solution if the medicine has been discontinued or if there is a long-term national availability problem. At the other extreme, it might be acceptable for a patient to go without certain less critical medicines if it’s a local shortage that might only last 2 or 3 days (e.g. a statin or emollient). 

  • How much original medicine is left? How much does the patient have in their possession and/or how much is in Pharmacy? If the patient has more at home, could someone bring it in for them? This gives you a timescale in which to sort the problem.

Risks to patient – What is the risk to this patient without their medicine?


  • Risk to the patient without medicine? For some medicines, missing even 1 or 2 doses might be hazardous (e.g. medicines for epilepsy or to prevent transplant rejection). Each patient should be assessed individually with specialist advice if necessary. 

  • Does patient still need it? Some patients may benefit from a review to identify any medicines they no longer require. 

Alternatives to consider – Should we switch to an alternative?


  • What alternatives are available? Has your Trust issued guidance on what to use or is there a national document suggesting alternatives? You may be able to swap to a different formulation of the same medicine or to a similar medicine in the same class (e.g. a different ACE inhibitor), but this is not always possible. You might need specialist advice in some situations (e.g. cancer patients). 

  • Are there safety issues with potential alternatives? Consider the patient’s individual circumstances and their health when assessing possible side effects, contraindications, and interactions. 

  • How to switch to alternative? Sometimes you’ll seek information about equivalent doses when switching (e.g. opioids), but in other situations it may be better to start dosing from scratch (e.g. some antihypertensives). If supplies allow, an abrupt cessation of some medicines should be avoided if possible. For example, cross-tapering may be advised (e.g. certain antidepressants), and some medicines can cause withdrawal effects.

Page 11 of 13.   NEXT PAGE  ›